A 35-year-old African-American man, who was an active duty service member, presented to the Troop Medical Clinic with a 4-hour history of priapism. He had been taking sertraline 100 mg and prazosin 10 mg nightly for 4 months to treat his posttraumatic stress disorder (PTSD) with no reported adverse effects. These doses were titrated 2 months prior to presentation. The patient reported that he took his usual medication doses before bed and awoke at 3 am with a penile erection. At 7 am, he presented to the clinic because of pain from the continued erection.
A penile erection was present on physical exam. All medications were reviewed for adverse effects. A work-up for anemia, sickle cell disease, thalassemia, and platelet abnormalities was negative. A blood gas analysis performed on blood aspirated from the corpus cavernosum showed hypoxemia, hypercarbia, and acidosis, confirming a diagnosis of ischemic priapism.
Priapism is a prolonged erection of the penis that is usually not associated with sexual activity or stimulation. It is considered a urologic emergency and requires prompt treatment to prevent long-term complications, such as permanent erectile dysfunction.
Priapism is classified as one of 2 types: ischemic (“low flow”) or nonischemic (“high flow”).
Ischemic priapism is the most common type. It is caused by dysfunctional cavernosal smooth muscle, which creates a compartment-like syndrome in the cavernous tissue that leads to hypoxia and acidosis.1 Nonischemic priapism is often caused by a fistula between the cavernosal artery and corpus cavernosum and is common with traumatic injuries. Nonischemic priapism has a lower risk for long-term complications (due to the blood being well-oxygenated) and often resolves spontaneously without treatment.2,3
Certain medications can cause priapism
Our patient’s ischemic priapism was most likely caused by the combined antagonistic properties of prazosin and sertraline on alpha-1 adrenergic receptors.3,4 Adrenergic alpha-blockers block the sympathetic system, which can in turn inhibit penile detumescence and cause priapism.4
An increasingly common Tx combination. Selective serotonin reuptake inhibitors (SSRIs) such as sertraline are considered first-line treatment for the symptoms of PTSD, and prazosin has been found to be effective in the treatment of nightmares associated with PTSD. (Treatment of PTSD-related nightmares with prazosin is an off-label but frequent use of the medication.) This combination of medications is becoming increasingly common for the treatment of PTSD and its associated symptoms.5-7
Continue to: Cases to date provide interesting insight into this adverse effect